Minnesota, 2008Hail and Damaging Wind in Minnesota, August 14, 2008
August 14, 2008 · NWS ARX · 4 events in 2 counties and zones
Scattered thunderstorms produced hail up to the size of quarters, as an upper level disturbance and cold front approached during the afternoon of August 14. Funnel clouds were also reported in the area, but none of these touched down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800
- Crop damage
- $1,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced hail up to the size of quarters, as an upper level disturbance and cold front approached during the afternoon of August 14. Funnel clouds were also reported in the area, but none of these touched down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 14, 1:45 PM CST, 4 minutes earlier.
Area forecast discussion, Aug 14, 1:45 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT THU AUG 14 2008
.SHORT TERM...TONIGHT THROUGH SUNDAY
CURRENTLY...WEAK 500 MB TROUGH/SHORTWAVE ENERGY...ALONG WITH SOME
WEAK SFC CONVERGENCE...WERE WORKING WITH LESS THAN 1000 J/KG MLCAPE
TO FIRE SCATTERED SHOWERS/STORMS ACROSS THE AREA. THE SOUTHWARD
MOVING PCPN WILL CONTINUE INTO THE EVENING...DIMINISHING AS THE WEAK
FORCING LOSES THE INSTABILITY AND HIGH PRESSURE/DRIER AIR SINKS IN
FROM THE NORTH. SOME ISOLATED STRONGER STORMS WILL BE POSSIBLE
THROUGH SUNDOWN...WITH 1/2 INCH HAIL AND WIND GUSTS OF 30-40 MPH
POSSIBLE...ALONG WITH TORRENTIAL DOWNPOURS.
VERY INTERESTING UPPER LEVEL PATTERN TO PERSIST INTO THE
WEEKEND...WITH A CLOSED 500 MB LOW DROPPING NEARLY DUE SOUTH ACROSS
THE PLAINS AND FRONT RANGE OF THE ROCKIES...WHILE THE MAIN TROUGH
AXIS SWINGS FROM THE GREAT LAKES SOUTHEAST ACROSS THE APPALACHIANS.
AT THE SFC...A HIGH SLIDES SOUTHWARD ACROSS THE REGION...AND LOOKS
TO BE THE DOMINANT WEATHER FEATURE FOR FRIDAY AND THROUGH THE
WEEKEND. THIS SHOULD KEEP THE BULK OF THE REGION DRY...WITH PLENTY
OF SUN.
HOWEVER...BOTH THE 14.12Z GFS/NAM HINT AT DROPPING A SFC BOUNDARY
ACROSS NORTHERN PARTS OF THE REGION BY SATURDAY NIGHT...ASSOCIATED
WITH SHORTWAVE ENERGY OVER SOUTHEAST CANADA. WHILE THERE WILL BE NO
GULF MOISTURE TO TAP INTO...AS THE WIND FIELDS HOLD FROM THE WEST TO
NORTHWEST...850 MB MOISTURE TRANSPORT VECTORS INDICATE SOME MOISTURE
TO WORK WITH. PW/S LOW...BUT STILL AROUND 1 1/4 INCH. MUCAPES
SAT/SUN AFTERNOONS OF 500-1000 J/KG ALSO PROGGED...WITH 850-700 MB
LAPSE RATES IN THE VICINITY OF THIS BOUNDARY OF 7.5-8 C/KM. NOT
OVERLY DYNAMIC...BUT PROBABLY ENOUGH FOR SOME SMALL SHOWER/STORM
CHANCES. THE QUESTION IS WHERE THIS SFC FEATURE WILL BE. NAM AND 09Z
SREF ONLY HINT AT SOME QPF ACROSS NORTHERN/NORTHEAST WI SAT
NIGHT/SUN...WHILE THE GFS IS DRY. CONSIDERING THE WEAK QPF
RESPONSE...AND UNCERTAINTY OF WHERE THIS BOUNDARY COULD LIE...WILL
KEEP POPS OUT OF THE FORECAST AREA FOR NOW. SOMETHING TO WATCH FOR
THE LATER HALF OF THE WEEKEND THOUGH. PROBABLY WILL SEE A FEW MORE
CLOUDS THAN NORMALLY EXPECTED WITH THE HIGH OVERHEAD AS A RESULT.
AS FOR THE FOG POTENTIAL...DRIER EASTERLY FLOW TONIGHT IS NOT
FAVORABLE FOR FOG FORMATION. HOWEVER...WINDS LOOK LIGHTER COME SAT
MORNING...WHICH COULD RESULT IN SOME VALLEY FOG FORMATION.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
MEDIUM RANGE MODEL TRENDS ARE TO CONTINUE TO BUILD IN A 500 MB RIDGE
ACROSS THE REGION FOR THE EARLY PART OF NEXT WEEK...WHILE AT THE SFC
A HIGH SETTLES ACROSS THE EASTERN GREAT LAKES...GRADUALLY
TRANSITIONING OVER THE NEW ENGLAND STATES LATER IN THE WEEK. BY
THU...A SOUTHERLY FLOW RETURNS...WITH GOOD MOISTURE RETURN/LOW LEVEL
JET INFLUENCE THAT COULD LEAD TO SOME PCPN CHANCES. ONE DIFFERENCE
BETWEEN THE GFS AND ECMWF IS THE ECMWF HINTS AT DROPPING A SFC
BOUNDARY ACROSS THE REGION MONDAY/MONDAY NIGHT...WHILE THE GFS KEEPS
THIS FEATURE FARTHER TO THE EAST. CONSIDERING THAT EVEN WITH THE
ECMWF THE SMALL CHANCES WOULD BE MORE NORTH AND EAST...WILL LEAVE
THIS PERIOD OF THE FORECAST DRY FOR NOW.
&&
.AVIATION...
LAST RIPPLE OF ENERGY ALOFT WILL CONTINUE SCT-NUMEROUS SHRA/TSRA
THROUGH THE EVENING HOURS. LACK OF SURFACE FOCUS WILL LEAD TO LOW
CONFIDENCE ON IF/WHEN THIS ACTIVITY HITS A TAF SITE. WILL CONTINUE
WITH CB MENTION UNTIL STORMS ON RADAR SEEM MORE CERTAIN TO DIRECTLY
INFLUENCE TAF SITES. THREATS FROM THESE WILL BE SMALL HAIL AND WIND
GUSTS TO 30KT OR SO AS STORMS COLLAPSE. SHOULD SEE GENERAL VFR CONDS
OUTSIDE OF THE SHRA/TSRA ACTIVITY...WITH DEEPENING/BUT LIGHT
EASTERLY FLOW THROUGH THE NIGHT. SKIES SHOULD CLEAR WITH TIME.
UNCERTAIN ABOUT VALLEY FOG POTENTIAL AT KLSE DUE TO STRONG
SUBSIDENCE/EASTERLY FLOW WHICH IS A PRETTY DRY FLOW INTO THE
OVERNIGHT. IN ADDITION...EASTERLY FLOW MAY TEND TO PUSH ANY FOG AWAY
FROM KLSE AIRFIELD...TO WEST SIDE OF MS VLY. HOWEVER...ANY SHRA WILL
ADD BOUNDARY LAYER MOISTURE WHICH SHOULD BE TRAPPED UNDER DEEPENING
INVERSION THROUGH THE NIGHT. COULD GO EITHER WAY. FOR NOW...WILL
PLAY BCFG WITH VFR CONDITIONS AND LET FURTHER TAF ISSUANCES RESOLVE
THIS.
BINAU
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
RIECK
Hazardous weather outlook, Aug 14, 1:24 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
224 PM CDT THU AUG 14 2008
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-151000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
224 PM CDT THU AUG 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...THROUGH TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE MIDDLE EVENING
HOURS...MAINLY WEST OF THE MISSISSIPPI RIVER AND INTO EXTREME
SOUTHWEST WISCONSIN. THE STRONGEST STORMS WILL BE CAPABLE OF HAIL
RANGING IN SIZE FROM PEA TO DIME SIZE...AND WIND GUSTS TO 40 MPH...
THOUGH THESE TYPES OF THREATS WILL BE ISOLATED AT BEST. THE MAIN
THREATS WITH THESE SCATTERED STORMS WILL BE DEADLY CLOUD TO GROUND
LIGHTNING STRIKES...AND SINCE STORMS WILL BE SLOW MOVING...HEAVY
DOWNPOURS WHICH MAY BRING A QUICK INCH OF RAIN IN A HALF HOURS
TIME...WITH STREET FLOODING IN URBAN AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS SHOULD MONITOR THUNDERSTORM DEVELOPMENT THROUGH THE
EARLY EVENING...AND REPORT ANY HAIL OR GUSTY WINDS. ACTIVATION IS
NOT ANTICIPATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
BINAU
In the hours before
Local storm report, Aug 14, 1:33 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
233 PM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL ROCHESTER 44.01N 92.48W
08/14/2008 E0.75 INCH OLMSTED MN AMATEUR RADIO
PEA TO DIME SIZED HAIL BEING REPORTED IN ROCHESTER.
COVERING DECK. ALSO 1.50 INCHES OF RAIN.
&&
BINAUEvent by event
2 funnel cloud, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail, Olmsted
- When
- August 14, 1:49 PM CST
- Where
- Olmsted County, 1.47 mi SSE of Judge
- Measured
- 1 in hail
- Property damage
- $300
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.880, -92.460
Hail ranged in size from dimes to quarters, which ripped leaves off of trees.
Funnel Cloud, Mower
- When
- August 14, 2:00 PM CST
- Where
- Mower County, Le Roy
- Reported by
- Public
- Coordinates
- 43.520, -92.520
Numerous, brief funnel clouds were reported to KTTC-TV by technicians at a wind farm in Mower County.
Funnel Cloud, Mower
- When
- August 14, 2:08 PM CST
- Where
- Mower County, 1 mi E of Racine
- Reported by
- Public
- Coordinates
- 43.780, -92.480
A funnel cloud was reported, which lasted about five minutes.
Thunderstorm Wind, Mower
- When
- August 14, 4:08 PM CST
- Where
- Mower County, 1.4 mi ENE of Austin Acres
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 43.659, -92.975
A large tree was blown down, blocking the road, in Marcussen Park near the intersection of Main Street South and 8th Avenue.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, August 14, 2008$675,000 · EF0 · 13 events
- Hail and Damaging Wind in Minnesota, August 14, 2008$410,000 · 1 in hail · 6 events
- Tornado and Lightning Strike in Florida, August 14, 2008$155,000 · EF1 · 2 events
- Flash Flood and Hail in Texas, August 14, 2008$129,000 · 2.5 in hail · 21 events
- Damaging Winds in Texas, August 14, 2008$180,000 · 57 kt wind · 12 events
- Flash Flooding and Damaging Wind in Pennsylvania, August 14, 2008$125,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 14, 2008$59,000 · 1.75 in hail · 12 events
- Flash Flood and Damaging Winds in Arizona, August 14, 2008$40,000 · 52 kt wind · 6 events
- Damaging Wind in West Virginia, August 14, 2008$50,000 · 50 kt wind · 1 event
- Lightning Strike and Heavy Rain in Delaware, August 14, 20081 injured · $25,000 · 2 events
- Hail and Damaging Wind in Colorado, August 14, 20081.75 in hail · 17 events
- Hail in Maryland, August 14, 20081 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122923, 122926, 122925, 122924.